Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 61, NWS Charleston, WV

August 25, 2020Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 25, 2020, 7:28 PM EDT for Kanawha County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2020, 7:28 PM EDT (23:28 UTC)
Expired
Aug 25, 2020, 10:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 30 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:57 PM EDTFLASH FLOODShrewsbury, WVHIGH WATER REPORTED AT 3014 E DUPONT AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WGUS51 KRLX 252328
FFWRLX
WVC039-260230-
/O.NEW.KRLX.FF.W.0061.200825T2328Z-200826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
728 PM EDT Tue Aug 25 2020

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Kanawha County in central West Virginia...

* Until 1030 PM EDT.

* At 727 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt,
  Burnwell, Coal Fork, Powellton, Handley, Leewood, Dawes, Sharon and
  Eskdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3803 8146 3806 8148 3807 8149 3806 8151
      3808 8154 3811 8152 3812 8154 3814 8155
      3814 8157 3828 8163 3832 8145 3815 8133
      3801 8137 3800 8147

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

08
1 follow-up statement
438 
WGUS71 KRLX 260221
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1021 PM EDT Tue Aug 25 2020

WVC039-260231-
/O.EXP.KRLX.FF.W.0061.000000T0000Z-200826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
1021 PM EDT Tue Aug 25 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KANAWHA COUNTY WILL
EXPIRE AT 1030 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3803 8146 3806 8148 3807 8149 3806 8151
      3808 8154 3811 8152 3812 8154 3814 8155
      3814 8157 3828 8163 3832 8145 3815 8133
      3801 8137 3800 8147

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:33 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 2:33 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Cold front approaches from north this evening, with showers and
storms, some strong to severe. Front lifts back to the north
Wednesday. Tropical remnants moisture Thursday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 135 PM Tuesday...

Overall, minimal changes needed. A severe thunderstorm watch has
been issued for portions of northern West Virginia and our
southeastern Ohio Counties. Already beginning to see a few cells
developing across these locations as instability increases and
subsidence behind the earlier departing wave decreases. May
eventually need a spatial extension of the watch further south
and east later this evening depending largely on degree of
upscale growth experienced.

As of 1120 AM Tuesday...

A leading shortwave responsible for showers and thunderstorms over
our northeastern counties this morning will continue to shift off to
the southeast through the remainder of the late morning and early
afternoon. Did add some additional isolated shower/TS mentions over
our southern mountains for early this afternoon with this feature.
Elsewhere, subsidence behind the departing trough will largely
suppress surface based convective activity through the early
afternoon until stronger forcing in the form a second mid-level wave
and attendant cold front late this afternoon into this evening.
Substantially increased late afternoon/evening PoPs over the morning
package with synoptic forcing, modest shear and forecast storm
motions that will struggle to get off the front indicating more
potential for multicellular clusters with at least some risk for
upscale growth into a solid line as it propagates south. The main
threats with this activity will be gusty to locally damaging winds
along the consolidated cold pool/gust front along with heavy rain,
although storm scale interaction could yield a few instances of
large hail or even a brief spin-up. Any severe threat quickly wanes
from north to south with the passage of the outflow reinforced front.

Also trimmed back high temperature for this afternoon with central
guidance running a bit too warm, with at least some insolation
limiting from the substantial haze/smoke layer aloft.

Westerly turning northwesterly winds aloft transport any remaining
convective debris out of the area heading into Wednesday morning.
With rainfall amounts of half to one inch with local amounts of 2+
possible with the afternoon activity, will likely see substantial
fog development heading into Wednesday morning.

Another ridge riding disturbance arrives late Wednesday afternoon,
but still questionable how much surface moisture will be around to
work with. This will largely be driven by rainfall this
afternoon/evening as well as how far south the convectively driven
frontal boundary can penetrate tonight. For now, have included only
isolated/sct mention of showers and storms, primarily over our
northeastern and mountain counties. Could see these increasing
with updates once confidence in placement of the effective warm
front increases.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM Tuesday...

As Laura comes ashore and moves northward along the lower
Mississippi Valley, a preceding upper level trough axis oriented
west to east will move northward along the lower Mississippi
Valley, turn eastward in the westerlies aloft and push into the
middle Ohio Valley. This will mark the beginning of a much more
unsettled period that could pre soak the region before the
remaining tropical system heads our way. Showers and storms
likely Thursday and Thursday night as lower level moisture over
the region increases. This will be a critical time period in
terms of rainfall as the cumulative amounts over the short and
long term could go over three inches for large portions of the
CWA. Still need to allow for some uncertainty at this time given
the time period and some evolution/changes of future forecasts.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

The long terms models depict the remnants of Laura merging with
a trough aloft that will be pushing southward into the Great
Lakes along with an associated cold front. This amplification of
the waves aloft and advection of low level moisture combined
with the focusing mechanism of the front could create a heavy
rainfall potential in showers and storms, so this will need to
be watched carefully in the coming days with cumulative QPF
amounts on the higher side as they stand right now.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

A line of strong to severe thunderstorms is expected to develop
in advance of an approaching cold front through the remainder of
the afternoon hours, tracking south across all terminals through
the evening hours. The main threats with this line will be
locally gusty winds (likely from the north) preceding the line
along with heavy rain briefly reducing visibility to 1-2SM.

The line clears the region by 06Z and with at least partially
clearing skies will likely see fog development heading into
Wednesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Storm timing could vary by an hour. Fog
formation could be less than forecast if skies do not clear.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Brief IFR possible in afternoon and evening thunderstorms and
early morning fog this week. More widespread IFR in showers and
thunderstorms possible late week and into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/JP
NEAR TERM...JP
SHORT TERM...26
LONG TERM...26
AVIATION...JP
Hazardous weather outlook, Aug 25, 3:40 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
340 PM EDT Tue Aug 25 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ004-WVZ005>011-013>020-
024>034-039-040-515>526-261945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
340 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, portions of southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-261945-
Dickenson-
340 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for portions of southwest
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 25, 6:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     HUNTINGTON              38.41N  82.43W
08/25/2020                   CABELL             WV   PUBLIC

            SEVERAL TREES DOWN AND POWER OUT IN THE BEVERLY HILLS
            NEIGHBORHOOD. TIME ESTIMATED FROM CALLER AND RADAR.

&&

EVENT NUMBER RLX2001141

TRM
Local storm report, Aug 25, 7:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     CLAY                    38.46N  81.08W
08/25/2020                   CLAY               WV   911 CALL CENTER

            SEVRAL REPORTS OF A SINGLE TREE DOWN IN VARIOUS
            LOCATIONS IN AND AROUND CLAY, INCLUDING A TREE WITH
            POWER LINES DOWN AT 819 DOG RUN ROAD AND AND A TREE DOWN
            BETWEEN CLAY AND THE CLAY COUNTY HIGH SCHOOL. THERE WAS
            ALSO A TREE DOWN ON ELK RIVER ROAD NEAR CLAY.

&&

EVENT NUMBER RLX2001142

TRM
Local storm report, Aug 25, 7:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     WALLBACK                38.56N  81.13W
08/25/2020  E69 MPH          CLAY               WV   EMERGENCY MNGR

            EMERGENCY SERVICES DIRECTOR FROM WALLBACK CALLED IN A
            STRONG STORM PRODUCING 60KT GUSTS WHICH IMMEDIATELY
            DROPPED DOWN TO 20KT.

&&

EVENT NUMBER RLX2001143

JZ
Local storm report, Aug 25, 7:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     CLAY                    38.46N  81.08W
08/25/2020                   CLAY               WV   911 CALL CENTER

            SEVERAL REPORTS OF A SINGLE TREE DOWN IN VARIOUS
            LOCATIONS IN AND AROUND CLAY, INCLUDING A TREE WITH
            POWER LINES DOWN AT 819 DOG RUN ROAD AND AND A TREE DOWN
            BETWEEN CLAY AND THE CLAY COUNTY HIGH SCHOOL. THERE WAS
            ALSO A TREE DOWN ON ELK RIVER ROAD NEAR CLAY, SOUTHBOUND
            ROUTE 16, WIDEN ROAD, AND HEARTLAND WHERE LINES WERE
            ALSO DOWN. ALL OF THESE TREES WERE BLOCKING ROADWAYS.

&&

CORRECTED REMARKS

EVENT NUMBER RLX2001142

TRM
Local storm report, Aug 25, 7:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     CLAY                    38.46N  81.08W
08/25/2020                   CLAY               WV   911 CALL CENTER

            TREE DOWN BLOCKING IVYDALE ROAD AND ANOTHER DOWN
            BLOCKING IVYDALE RIDGE ROAD. TIME ESTIMATED FROM CALLER
            INFORMATION AND RADAR.

&&

EVENT NUMBER RLX2001144

TRM
Local storm report, Aug 25, 7:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
720 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     BIG OTTER               38.60N  81.05W
08/25/2020                   CLAY               WV   911 CALL CENTER

            TREE DOWN BLOCKING IVYDALE ROAD AND ANOTHER DOWN
            BLOCKING IVYDALE RIDGE ROAD. TIME ESTIMATED FROM CALLER
            INFORMATION AND RADAR.

&&

CORRECTED LOCATION

EVENT NUMBER RLX2001144

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:06 PM EDTSpecial Weather StatementRLXUpshur39 min
Aug 25, 4:24 PM EDTSpecial Weather StatementRLXRitchie51 min
Aug 25, 4:40 PM EDTFlash Flood WarningRLXUpshur5 hr
Aug 25, 4:51 PM EDTSevere Thunderstorm WarningRLXRitchie, Wood39 min
Aug 25, 4:54 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Randolph, Taylor36 min
Aug 25, 4:57 PM EDTSevere Thunderstorm WarningRLXJackson, Wood33 min
Aug 25, 5:17 PM EDTSpecial Weather StatementRLXGilmer43 min
Aug 25, 5:19 PM EDTSpecial Weather StatementRLXDoddridge41 min
Aug 25, 5:24 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Ritchie, Roane, Wirt51 min
Aug 25, 5:44 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam46 min
Aug 25, 5:57 PM EDTSpecial Weather StatementRLXBraxton33 min
Aug 25, 6:04 PM EDTSpecial Weather StatementRLXBraxton41 min
Aug 25, 6:15 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Putnam, Roane45 min
Aug 25, 6:33 PM EDTSpecial Weather StatementRLXCabell42 min
Aug 25, 6:40 PM EDTSpecial Weather StatementRLXNicholas35 min
Aug 25, 6:52 PM EDTSpecial Weather StatementRLXWayne53 min
Aug 25, 7:00 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha45 min
Aug 25, 7:45 PM EDTSpecial Weather StatementRLXBoone45 min

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.